Fatal hemorrhage due to a spontaneous factor V inhibitor with lupus anticoagulant properties

    loading  Checking for direct PDF access through Ovid

Abstract

Factor V inhibitors are rare and have varied clinical presentations. We report on a 76-year-old female admitted to the hospital for pneumonia and treated with multiple antibiotics. Her baseline prothrombin time was 15.6 s and the activated partial thromboplastin time was 35 s. On admission day 10, she developed arm weakness and brain imaging showed a subdural hematoma. The prothrombin time was now 59.1 s with an activated partial thromboplastin time of more than 160 s and a normal thrombin time. A mixing study did not correct the clotting times and coagulation factor assays showed a nonspecific inhibition pattern. Only factor V activity remained low with serial dilutions, however, and a 70 Bethesda Unit inhibitor was identified. Aggressive supportive care was initiated but the patient succumbed to the effects of the intracranial hemorrhage. Factor V inhibitors may display lupus anticoagulant properties and may cause catastrophic bleeding. Our case illustrates that these inhibitors can arise quickly and supports an association with antibiotics.

Related Topics

    loading  Loading Related Articles